Florida, 2003

Damaging Wind in Florida, May 18, 2003

May 18, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 18, 1:27 PM CST, 3 minutes earlier.

Area forecast discussion, May 18, 1:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
227 PM CDT SUN MAY 18 2003

THE DEEP UPPER LOW CURRENTLY OVER CENTRAL MISSISSIPPI WILL CONTINUE
TO DRIFT SOUTHWARD TO NEAR THE MISSISSIPPI RIVER DELTA TONIGHT.  THE
TRAINING CONVECTION SEEN IN THE CURRENT RADAR LOOP OVER THE EASTERN
AND SOUTHERN SECTIONS OF THE FORECAST AREA WILL CONTINUE TO CREEP
EASTWARD TONIGHT AND WEAKEN...WHILE ANOTHER LOBE OF ENERGY ROTATES
AROUND THE 500MB LOW.  THIS NEXT LOBE OF ENERGY IS EXPECTED TO
DEVELOP ADDITIONAL CONVECTION OVER THE SOUTHWESTERN PORTION OF THE
FORECAST AREA THAT WILL MOVE EASTWARD ACROSS THE EASTERN PORTION OF
THE FORECAST AREA.  CONSIDERING THIS...WILL EXTEND THE FLASH FLOOD
WATCH FOR A LARGE PART OF THE SOUTHERN AND EASTERN PORTION OF THE
FORECAST AREA THROUGH MONDAY MORNING...WHERE TODAYS REALLY HEAVY
RAINFALL HAVE SOAKED THE GROUND.

THE 500 MB LOW CONTINUES FURTHER SOUTHWARD INTO THE GULF THROUGH
TUESDAY.  ON MONDAY...SOME MID LEVEL ENERGY IS ANTICIPATED TO EJECT
FROM THIS SYSTEM AND MOVE NORTHWARD...RESULTING IN THE ENHANCED
DEVELOPMENT OF SEA BREEZE CONVECTION OVER THE FORECAST AREA.
MEANWHILE...A SURFACE LOW TRACKS FROM THE CENTRAL PLAINS...ACROSS
LAKE SUPERIOR AND INTO ONTARIO/QUEBEC...WITH A SLOW MOVING TRAILING
COLD FRONT EVENTUALLY MOVING THROUGH THE FORECAST AREA ON
WEDNESDAY.  A SERIES OF MID LEVEL SHORTWAVES IN THE WESTERLY 500 MB
FLOW ALOFT IS EXPECTED TO DEVELOP AT LEAST ONE SURFACE WAVE ON THE
FRONT...RESULTING IN SOMEWHAT ENHANCED RAINFALL FOR THE FORECAST
AREA FROM TUESDAY THROUGH WEDNESDAY.  HPC GRAPHICS DEPICT ABOUT A
HALF INCH FOR TUESDAY AND A QUARTER TO HALF INCH ON TUESDAY
NIGHT...BOTH MAINLY FOR THE EASTERN TWO THIRDS OF THE FORECAST
AREA...WITH SIMILAR AMOUNTS EXPECTED FOR THE SOUTHERN SECTIONS ON
WEDNESDAY BEFORE THE FRONT FINALLY MOVES OFFSHORE.  A DRY PERIOD
FOLLOWS IN THE WAKE OF THE FRONT AS WELL AS A MILD SHORT TERM
COOLING TREND THROUGH SUNDAY.

MARINE...SOUTHERLY WINDS AT 10-15/15 KNOTS WILL CONTINUE UNTIL THE
FRONT FINALLY MOVES INTO THE COASTAL WATERS ON WEDNESDAY.  SEAS AT
3-4 FEET EVENTUALLY SUBSIDE TO 2-3 FEET ON MONDAY.  A MODERATE RIP
CURRENT THREAT WILL DECREASE TO A SLIGHT RISK BY MONDAY.

FIRE...NO CONCERNS ATTM.

29/EVERSOLE

.PRELIMINARY TEMPS / POPS...
MOBILE     71 83 71 84 69 / 80 60 30 50 40
PENSACOLA  74 83 73 83 71 / 80 50 30 50 40
DESTIN     75 83 73 83 72 / 80 50 30 50 40
EVERGREEN  69 83 68 84 67 / 80 60 30 50 40
WAYNESBORO 67 82 69 83 66 / 40 50 30 50 40
CAMDEN     68 82 68 83 66 / 40 50 30 50 40

WWA SECTION CONTAINS PLANNED FFA COUNTIES WHICH WILL REPLACE CURRENT
FFA.

.MOB...
AL...FF WATCH THROUGH 700 AM ALZ055-056-059>064.
FL...FF WATCH THROUGH 700 AM FLZ001>006.
MS...NONE.
Hazardous weather outlook, May 18, 5:45 AM CST, 7 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL...UPDATED...
645 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES THROUGH
TONIGHT. A DEEP AREA OF LOW PRESSURE CONTINUES TO DRIFT SOUTHWARD
OVER MISSISSIPPI. SOUTH AND EAST OF THIS LOW SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DUE TO DRY AIR IN THE
MIDDLE LAYERS OF THE ATMOSPHERE AND GOOD SURFACE BASE INSTABILITIES
A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE.  LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

ALSO...DUE TO THE SLOW MOVEMENT WITH THESE THUNDERSTORMS LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. RAINFALL TOTALS UP TO 2 TO 4 INCHES
PER HOUR WILL BE LIKELY WITH SOME OF THESE STORMS ESPECIALLY DURING
THE MORNING HOURS. THE BEST CHANCE FOR LOCALIZED FLOODING TO OCCUR
WILL BE OVER COASTAL AREAS OF ALABAMA AND THE EXTREME WESTERN
FLORIDA PANHANDLE.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES WILL
ALSO CONTINUE TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO
FLAGS POSTED ALONG BEACHES.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY)

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF
THE REGION ON MONDAY AS A WEAKENING AREA OF LOW PRESSURE MOVES OFF
THE LOUISIANA COAST. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
May 18, 1:30 PM CST to 1:32 PM CST
Where
Okaloosa County, Ft Walton Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.367, -86.667

High thunderstorm winds blew down power lines at Fort Walton Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358416.